Mississippi, 2003Tornado in Mississippi, May 17, 2003
May 17, 2003 · NWS MOB · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 17, 1:50 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, May 17, 1:50 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CDT SAT MAY 17 2003
...NEWLY ISSUED TORNADO WATCH NOW IN EFFECT UNTIL 10 PM ESSENTIALLY
NW OF I-65...
VERY ANOMALOUS UPPER FLOW PATTERN NEXT TWO DAYS AS UPPER LOW CUTS
OFF AND RETROGRADES SSWD AND FILLS THROUGH MIDDAY MONDAY. IN THE
MEANTIME...PLENTY OF LOW-LEVEL MOISTURE AND INSTABILITY AROUND TO
FUEL MUCH NEEDED DEEP CONVECTIVE PCPN. ON THE FRONT END...WILL
LIKELY SEE SCT TSTMS THROUGH LATE EVENING AS LEADING EDGE OF UPPER
SYSTEM APPROACHES WHERE MID- AND UPPER TROPOS WIND FLOW IS DIVERGENT
AND SYNOPTIC DEEP-LYR OMEGAS ARE OPERATING TO FURTHER DESTABILIZE
LAPSE RATE...ALL IN CONJUNCTION WITH SFC-BASED CAPES IN THE
2800-3300 J KG-1 RANGE. NUMEROUS MESOSCALE OUTFLOWS WILL LINGER
THROUGH SUNDAY ...ALONG WITH DEEP LYR MEAN SLY FLOW... TO ENSURE
WDSPRD TSRASHRA EVENT ON SUNDAY. HEAVY RAINFALL MAY BE CAUSE FOR
CONCERN SOME AREAS LATE TNT AND SUNDAY (MAINLY SW PORTION OF AREA)
AS PCPN EFFICIENCY INCREASES.
AS CUTOFF LOW FILLS AND MOVES INTO GLFMEX ON MONDAY...REGION REALLY
REMAINS UNDER INFLUENCE OF LWAVE RIDGE (SW TX TO NE CANADA) UNTIL
THU WHEN NEXT SFC FRONT ARRIVES IN DEVELOPING DEEP-LYR NW FLOW
PATTERN. SCT POPS TO REMAIN UNTIL ARRIVAL OF WED FRONT THAT WILL
BRING A SIGNIFICANT CHC OF WDSPRD RAINS WED EVE TIL LATE THU NIGHT.
LOWER TROPOS NEG MOISTURE ADVECTION AND OFFSHORE WINDS WILL ABOUND
FRI-SAT AS MAJOR LONGWAVE TROUGH DEVELOPS AND DRIVES WELL-DEFINED
FRONT SEWD INTO GLFMEX. FRI AND SAT SHOULD BE BONE DRY...THUS HAVE
REMOVED POPS.
MARINE AND FIRE...NO CONCERNS PER COORD WITH SHORT-TERM FORECASTER.
RIP CURRENT THREAT WILL REMAIN AS LONG AS ONSHORE WIND COMPONENT IS
SUSTAINED.
.PRELIMINARY TEMPS / POPS...
MOBILE 73 84 72 85 72 / 50 70 50
PENSACOLA 75 85 73 85 74 / 40 70 50
DESTIN 76 84 75 84 74 / 20 50 30
EVERGREEN 71 87 69 86 68 / 50 70 60
WAYNESBORO 71 83 68 86 67 / 60 70 60
CAMDEN 70 86 67 86 67 / 60 70 60
23
MEDLIN
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 17, 3:30 AM CST, 14 hours 55 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 AM CDT SAT MAY 17 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
A DEEP AREA OF LOW PRESSURE OVER WESTERN ARKANSAS WILL DRIFT SOUTH
TO THE LOUISIANA COAST THROUGH SUNDAY. AS THE LOW NEARS SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED
ACROSS MUCH OF THE CENTRAL GULF COAST REGION. DUE TO CONTINUED DRY
AIR IN THE MID LEVELS OF THE ATMOSPHERE COMBINED WITH MARGINALLY
HIGH INSTABILITIES AT THE SURFACE SOME THUNDERSTORMS COULD BE STRONG
TO SEVERE...ESPECIALLY OVER INLAND SECTIONS OF SOUTHEAST
MISSISSIPPI. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL
BE THE MAIN THREAT.
THERE WILL BE A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA
BEACHES TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO FLAGS
POSTED ALONG BEACHES.
.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH MONDAY)
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS MUCH OF THE CENTRAL GULF REGION ON SUNDAY. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN
THREAT. A STRONGER WEATHER SYSTEM IS EXPECTED TO AFFECT THE AREA BY
THE MIDDLE OF NEXT WEEK. OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER
IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS SHOULD NOT BE NEEDED.
In the hours before
Special weather statement, May 17, 2:15 PM CST, 4 hours 10 minutes before
ALZ051>055-061-MSZ067-075-076-078-079-172115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
315 PM CDT SAT MAY 17 2003
A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST MISSISSIPPI...
STONE...GEORGE...WAYNE...PERRY...AND GREENE.
A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING
COUNTIES...
IN SOUTH ALABAMA...
CHOCTAW...WASHINGTON...CLARKE...WILCOX...MONROE...AND MOBILE.
TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 55 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.Special weather statement, May 17, 5:15 PM CST, 1 hour 10 minutes before
MSZ067-180015-
THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT SAT MAY 17 2003
...THUNDERSTORM ADVISORY FOR WAYNE COUNTY UNTIL 715 PM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 26 MILES WEST OF EUCUTTA...MOVING NORTHEAST AT 30 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND NEAR...
EUCUTTA THROUGH 715 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE STRONG WINDS AND DANGEROUS
LIGHTNING. WIND GUSTS OF 35 TO 45 MPH COULD DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES ARE LIKELY. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHWESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM CDT SATURDAY EVENING FOR SOUTHEAST MISSISSIPPI.
Tornado, Wayne
- When
- May 17, 6:25 PM CST to 6:26 PM CST
- Where
- Wayne County, Waynesboro
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.667, -88.650
A weak tornado briefly touched down near Waynesboro, blowing down several trees.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in American Samoa, May 17 to 26, 2003$3.5 million · 1 event
- Tornadoes and Flash Flood in Alabama, May 17, 2003$700,000 · F1 · 7 events
- Flash Flooding and Flooding in Georgia, May 17 to 18, 2003$12,000 · 1.75 in hail · 42 events
- Damaging Wind in Tennessee, May 17, 2003$75,000 · 60 kt wind · 1 event
- Flash Flood and Damaging Winds in Louisiana, May 17, 2003$55,000 · 50 kt wind · 3 events
- Tornadoes in Indiana, May 17, 2003$50,000 · F0 · 2 events
- Damaging Wind in Tennessee, May 17, 2003$20,000 · 55 kt wind · 1 event
- Damaging Wind in Alabama, May 17, 2003$19,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in Alabama, May 17, 2003$18,000 · 1 in hail · 2 events
- Damaging Wind in Alabama, May 17, 2003$17,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$16,000 · 55 kt wind · 1 event
- Damaging Wind in Tennessee, May 17, 2003$16,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358151.